Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 60, NWS Cheyenne, WY

July 12, 2000Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 12, 2000, 4:12 PM MDT for Dawes County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 12, 2000, 4:12 PM MDT (22:12 UTC)
Expired
Jul 12, 2000, 5:00 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 4:54 PM MDTHail 0.75Whitney, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 122223 COR
SVRCYS
NEC045-122300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...RETRANSMITTED
NATIONAL WEATHER SERVICE CHEYENNE WY
412 PM MDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 500 PM MDT

* AT 403 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER
  EXTREME NORTHEASTERN SIOUX COUNTY...OR ABOUT 26 MILES WEST OF
  CHADRON...MOVING NORTHEAST AT 20 MPH.

THE STORM WILL REMAIN OVER OPEN COUNTRY.

HAIL UP TO DIME SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL <900 PM MDT
WEDNESDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEAST
WYOMING.

LAT...LON 4294 10350 4275 10348 4281 10305 4300 10303

ROBINSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:52 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 12, 1:52 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MDT WED JUL 12 2000

PATTERN OVR THE ROCKIES WILL REMAIN SIM THRU FRI WITH THE LRG RDG
ALFT OVR THE AREA CONTG.  MDLS DIFFER ON LCTN OF AXIS AND AMPLITUDE
OF RDG AND BASED ON BTR RUN TO RUN CONTINUITY WILL FOLLOW THE ETA MORE
CLOSELY.  THE ETA CONTS TO DRIFT THE UPR HI CENTER SLWLY W AND HAS
LESS AMPLITUDE WITH THE RDG AXIS THAN THE AVN OR NGM.  WITH THE HI
HGTS AND WARM TEMPS ALFT ASOCTD WITH THE RDG...ABV NORMAL TEMPS WILL
PERSIST FOR THIS FCST OVR THE CWA.  QUITE A BIT OF MID AND UPR LVL
MSTR IS TRAPPED ARND THE HI AND SO QSTN IS CVRG AND TIMING OF
TSTMS.  SHRTWV TROF FROM CNTRL UT TO S CNTRL CO ERY THIS AFTN WILL
MOV ARND THE RDG AND FINALLY EXIT THE ERN PRTN OF THE CWA JUST BFR
12Z.  WITH THE WARM TEMPS ALFT...ETA DEPICTS WELL THE FTR AT H250.
TSTM CVRG WILL BE GREATEST IN THE SRN PRTN OF THE CWA...E OF THE
LARAMIE RANGE IN THE BTR MSTR.  SVR TSTMS STILL PSBL TIL 06Z OVR THE
SE CRNR OF WY AND THE SRN NEB PNHNDL WITH MAIN NEG FACTOR BEING THE
WARM TEMPS ALFT.  LO LIS AND HI CAPES ALG WITH GOOD DIRECTIONAL
SHEAR SHUD PROVIDE FOR HVY RAIN...SOME LRG HAIL AND STG WIND
GSTS...ESP IN XTRM SE WY AND THE SRN NEB PNHNDL 00Z TO 06Z.  MDLS
HAV HIR HGTS AND A LACK OF SHRTWV TROFS FOR THU AFTN AND NGT AND
MEAN RH IS LESS THAN THAT OF THIS AFTN...SO WILL LEAVE OUT POPS FORM
THU AND WITH THE NOCTURNAL TREND DUE TO THE WARM TEMPS ALFT WILL HAV
LO POPS FOR THU NGT.  SHRTWV TROF APRCHS FOR FRI AFTN AND WILL AGN
HAV LO POPS AT THAT TIME.

.EXTENDED DISCUSSION...
PATTERN WITH UPR LVL RDG THRU THE PLAINS AND ROCKIES WILL CONT FOR
THE NEXT SEVERAL DAYS. THE RDG BECOMES SOMEWHAT FLATTENED OVER THE
WEEKEND INTO EARLY NEXT WITH THE CANADIAN SYSTEM PASSING TO THE
NORTH. DIFFICULT TO TIME CONVECTION AS IT WILL BE LARGELY DEPENDENT
ON SHORT WAVES MOVING AROUND THE RDG. NEXT SIG SHORT WAVE PROGGED
BY MRF INTO SRN WY SAT NIGHT/SUN MORN. OTHERWISE...CONTINUED VERY
WARM TEMPS.

.CYS...
WY...NONE.
NE...NONE.

WEILAND/STARK

In the hours before

Special weather statement, Jul 12, 11:08 AM MDT, 5 hours 4 minutes before
WYZ059>070-NEZ001>003-019>021-054-055-121900-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1108 AM MDT WED JUL 12 2000

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DISCUSSION...THE AIR MASS OVER SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA WILL BE MOIST AND UNSTABLE THIS AFTERNOON AND EVENING...
ESPECIALLY EAST OF THE LARAMIE RANGE.  IN ADDITION...AN UPPER AIR
DISTURBANCE WILL MOVE OVER THE AREA LATE THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL DEVELOP IN THE AREA ALONG AND WEST OF THE LARAMIE
RANGE BY 3 PM AND THEN SPREAD EAST THROUGH THE EVENING.  WITH THE WARM
TEMPERATURES ALOFT...MOST OF THE STORMS THROUGH THE AFTERNOON WILL
PRODUCE WIND GUSTS TO 45 MPH AND MODERATE RAINFALL.  HOWEVER DURING
THE EVENING TO THE EAST OF THE LARAMIE RANGE AND MAINLY SOUTH OF A
WHEATLAND TO ALLIANCE LINE THE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL...HEAVY RAIN AND STRbONG WIND GUSTS.  ALL OF THE
THUNDERSTORMS WILL MOVE TO THE NORTHEAST AT 20 MPH...WITH THE STRONG
STORMS MOVING MORE TO THE EAST OR SOUTHEAST.

 $$

WEILAND

WCJIN-WYSE-WYNE
Special weather statement, Jul 12, 2:39 PM MDT, 1 hour 33 minutes before
WYZ068-070-NEZ001>003-019>021-054-055-130300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MDT WED JUL 12 2000

...A SEVERE THUNDERSTORM WATCH POSTED UNTIL 9 PM...

A SEVERE THUNDERSTORM WATCH WAS POSTED FOR GOSHEN AND EASTERN
LARAMIE COUNTIES AND THE NEBRASKA PANHANDLE UNTIL 9 PM. THIS WATCH
INCLUDES THE WYOMING CITIES OF PINE BLUFFS AND TORRINGTON. THIS
WATCH DOES NOT INCLUDE CHEYENNE. IN THE NEBRASKA PANHANDLE IT
INCLUDES COUNTIES OF BOX BUTTE...CHEYENNE...BANNER...DAWES...
KIMBALL...MORRILL...SCOTTS BLUFF...AND SIOUX. THE FOLLOWING NEBRASKA
CITIES ARE INCLUDED IN THIS WATCH SIDNEY...CHADRON...
ALLIANCE...KIMBALL...AND SCOTTSBLUFF.
 e

DEAL

WCJIN-WYSE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:07 PM MDTSevere Thunderstorm WarningCYSScotts Bluff23 min
Jul 12, 4:29 PM MDTSevere Thunderstorm WarningCYSKimball46 min
Jul 12, 5:00 PM MDTSevere Thunderstorm WarningCYSDawes15 min
Jul 12, 5:26 PM MDTSevere Thunderstorm WarningCYSKimball49 min
Jul 12, 5:35 PM MDTFlash Flood WarningCYSCheyenne, Kimball4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.